MAUDE Adverse Event Report: ORTHOFIX SRL 4MM CORTICAL DRILL

ORTHOFIX SRL 4MM CORTICAL DRILL
Model Number 193973
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 193973 lot v1430079 (lot laser marked on the component: v1429269) before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received on this specific device lot.Technical evaluation: the technical evaluation on the returned device, received on april 3, 2017, is currently on going.Medical evaluation: the information available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation will be available.As soon as the results of the investigation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.Device currently under technical evaluation.
 
Event or Problem Description
The information provided by the local distributor indicates: - device code: 193973 (4mm cortical drill); - batch number: v1430079 (lot laser marked on the component: v1429269); - quantity: 1; - hospital name: (b)(6); - surgeon's name: dr.(b)(6); - date of surgery: (b)(6) 2017; - body part to which device was applied: proximal femur; - surgery description: fracture treatment; - patient information: not provided; - problem observed during: clinical use on patient/intraoperative; - type of problem: other; - event description: "during drilling with 193973 the tip broke.It was removed easily and the surgery was completed successfully without massive extra time".The complaint report form also indicates: - the device failure did not have any adverse effects on patient; - the initial surgery was completed with the device; - the event did not lead to a clinically relevant increase in the duration of the surgical procedure; - an additional surgery was not required; - a medical intervention was not required; - copies of the operative reports are not available; - copies of the x-ray images are not available; - patient current health condition: ok.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 193973 lot v1430079 (lot laser marked on the component: v1429269) before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of 23 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received on this specific device lot.Technical evaluation: the returned device, received on april 3, 2017, was examined by orthofix srl quality engineering area.The device was subjected to visual and dimensional check as per orthofix srl specifications.The visual check confirmed the problem notified: the tip of the device is broken.Moreover, wear marks are visible on the helical portion of the drill.The dimensional check, performed where possible as the device is broken, did not evidence any anomalies.The device was then sent to an external laboratory for the chemical and failure analysis.The results of the technical evaluation concluded that the returned device was originally conforming to orthofix srl design specifications.The device broke due to fatigue failure originated from a dent on the cutting edge, most probably caused by the use of the drill on a very hard material.Medical evaluation: the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluations performed.April 10, 2017: "in this case a drill bit broke during a chimaera nail insertion.The drill bit was removed easily and the operation continued to completion with no significant loss of time (not specified).The photographs suggest that the drill bit had impacted the outside of the nail, which might well be the cause of the breakage".May 3, 2017 with the results of the technical analysis: "the technical report suggests that this drill bit failed after it encountered a hard material, suggested by the damage to its cutting edge.The photograph shows that the external surface of the nail has been damaged, probably by the drill bit as nothing else would exert sufficient force to do this.The cause of this could be that some abnormal forces have been applied to the handle or the nail, or the connection between the handle and the nail was not tight enough.I am sure, although i have not seen it physically, that a rotational force at the wrong time might cause the alignment of the targeting system to be incorrect".May 8, 2017 with the x-rays made available "these x-rays show that the fragment of drill bit was left in the bone after the implant had been withdrawn.This confirms the cause of the mark on the implant seen in the original photos.A small amount of lateral bending force can break these drill bits, because they are made of hardened steel and are therefore more brittle than unhardened steel".Final comments the results of the technical evaluation concluded that the returned device was originally conforming to orthofix srl design specifications.The device broke due to fatigue failure originated from a dent on the cutting edge, most probably caused by the use of the drill on a very hard material.The medical evaluation evidenced as follows: "in this case a drill bit broke during a chimaera nail insertion.The drill bit was removed easily and the operation continued to completion with no significant loss of time (not specified).The photographs suggest that the drill bit had impacted the outside of the nail, which might well be the cause of the breakage.The technical report suggests that this drill bit failed after it encountered a hard material, suggested by the damage to its cutting edge.The photograph shows that the external surface of the nail has been damaged, probably by the drill bit as nothing else would exert sufficient force to do this.The cause of this could be that some abnormal forces have been applied to the handle or the nail, or the connection between the handle and the nail was not tight enough.I am sure, although i have not seen it physically, that a rotational force at the wrong time might cause the alignment of the targeting system to be incorrect.These x-rays show that the fragment of drill bit was left in the bone after the implant had been withdrawn.This confirms the cause of the mark on the implant seen in the original photos.A small amount of lateral bending force can break these drill bits, because they are made of hardened steel and are therefore more brittle than unhardened steel".Based on the results of the technical investigation and on the evidences deriving from the medical evaluation, orthofix srl can conclude that the problem that occurred is not device-related.The analysis of the historical data evidenced that no other notifications have been received on this device.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information initially provided by the local distributor indicates: - device code: 193973 (4mm cortical drill).- batch number: v1430079 (lot laser marked on the component: v1429269).- quantity: 1.- hospital name: (b)(6).- surgeon's name: dr.(b)(6).- date of surgery: (b)(6)2017.- body part to which device was applied: proximal femur.- surgery description: fracture treatment.- patient information: not provided.- problem observed during: clinical use on patient/intraoperative.- type of problem: other.- event description: "during drilling with 193973 the tip broke.It was removed easily and the surgery was completed successfully without massive extra time".The complaint report form also indicates: - the device failure did not have any adverse effects on patient.- the initial surgery was completed with the device.- the event did not lead to a clinically relevant increase in the duration of the surgical procedure.- an additional surgery was not required.- a medical intervention was not required.- copies of the operative reports are not available.- copies of the x-ray images are not available.- patient current health condition: ok.On (b)(6) 2017, orthofix srl received some x-rays of the case.Manufacturer reference number: (b)(4).

Brand Name
4MM CORTICAL DRILL
Common Device Name
4MM CORTICAL DRILL
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key6506826
Report Number9680825-2017-00023
Device Sequence Number1330852
Product Code HSB
UDI-Device Identifier18054242515692
UDI-Public(01)18054242515692(10)V1430079(11)160607
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K161466
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number193973
Device Catalogue Number193973
Device Lot NumberV1430079
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/20/2017
Supplement Report FDA Received Date05/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1